Fentanyl in high schools: A Texas community struggles with lethal reach

KYLE, Texas – The hallways at Layman High School looked like any other on a recent fall day. Its 2,100 students talked and laughed as they hurried to their next class, moving past walls covered with flyers advertising homecoming events, clubs and football games. There were posters on the side of the plane, however, warning students that fentanyl is extremely deadly.

This poster was not last school year.

Just before the start of this school year, the Hayes Consolidated Independent School District, which includes Lehman, announced that two students had died after taking fentanyl-laced pills. The first documented student death linked to synthetic opioids was in this Central Texas school district, which has high school campuses in the nearby cities of Kyle and Buda. Within the first month of school, two more deaths were confirmed.

Reactions from school officials, staff, students and parents have been intense, mixing heartbreak and terror with anger and action. The community, it seems, is ready to fight back. The school system prioritized its existing anti-drug educational campaign. Students are wrestling with their risky behavior and peer pressure. And parents trying to start difficult conversations about drugs with their children.

“They’re taking the bull by the horns,” said Tim Savoy, the school district’s chief communications officer.

But there are also questions about whether that effort will be enough.

The overdose problem facing the district, just south of Austin and about an hour northeast of San Antonio, mimics a nationwide trend. According to the Centers for Disease Control and Prevention, more than 107,000 people in the United States will die of drug overdoses in 2021, a record. Most of these deaths — 71,238 of them — involved fentanyl and other synthetic opioids. The Drug Enforcement Administration has warned that fentanyl is increasingly finding its way into “counterfeit prescription pills” that are “easily accessible and often sold on social media and e-commerce platforms.”

Kyle’s police chief, Jeff Barnett, said it’s a problem in his area. “You can probably find a fentanyl-laced pill on social media in five minutes and arrange a meeting in maybe an hour,” Barnett said.

One photo shows Jeff Burnett standing next to several folded American flags
Police Chief Jeff Barnett of Kyle, Texas, said fentanyl-laced pills are easily accessible online. “You can probably find a fentanyl-laced pill on social media in five minutes and arrange a meeting in maybe an hour,” Barnett says.(Colin DeGuzman/KHN)

The threat of fentanyl has made high school students more susceptible to taking the lethal pill. They may believe they are using party drugs that, while illegal — are almost as deadly as fentanyl — not their own.

Jennifer Sharp Potter, a professor of psychiatry and behavioral sciences at UT Health San Antonio, testified during a September hearing before the Texas House of Representatives that children “are not buying fentanyl on purpose.” They don’t know it’s in the pills they buy, he added, describing the problem as “the third wave of the overdose crisis.”

Seventeen-year-old Kevin McConville, a Lehman student who died in August, appears to be one of the victims of this wave. In a video produced by the district, Kevin’s parents explain with sadness in their eyes that after their son’s death, they learned from his friends that he was struggling to sleep. After taking what she thought were Percocet and Xanax tablets, she never woke up, her parents said.

Stories like these have led the school district to issue the following warning on its website: “Fentanyl is here. We need to talk about fentanyl. And fentanyl is deadly.” It is 100 times stronger than morphine and 50 times stronger than heroin, according to the DEA, and 2 milligrams is potentially lethal.

The district launched a “Fighting Fentanyl” campaign — enlisting city police and emergency medical services personnel. There is a “hopeline” where students can anonymously send information about classmates who may be taking illegal drugs. Starting in sixth grade, students are required to watch a 13-minute video that underscores how dangerous and deadly fentanyl is and explains how to recognize when a classmate might overdose.

“We’re hiring students to help be our eyes and ears if they’re at a party or at a friend’s house,” Savoy said.

The school system also hopes to raise students’ awareness of the risks. Any pill — whatever it is — that doesn’t come from a pharmacy can’t be trusted: “It’s like playing Russian roulette,” Savoy said.

A photo shows the exterior of the Hays Consolidated Independent School District's administrative office.
Since July, four students in the Hays Consolidated Independent School District in Central Texas have died of fentanyl overdoses.(Colin DeGuzman/KHN)

The message may resonate. Sarah Hutson, a Lehman High senior, said sharing over-the-counter pills like Tylenol and Motrin used to be common, but she doesn’t think it’s safe anymore. His faith is gone.

But other students are not so cautious. Lisa Peralta shared in a Facebook post in September that her daughter, who is in seventh grade, admitted to eating an “anxiety gum” given to her by a friend. “I’m scared because my daughter is a stalker,” the Kyle resident wrote. “I don’t believe he wouldn’t do it again if he felt the pressure.”

No matter how clear the district and parents make their messages, Savoy worries they may never be enough because students are so adventurous. “It’s just teenage mentality,” he said. “They think, ‘We’re invincible; It’s not going to happen to me.’ But it is happening in our society.”

Still, feelings of discomfort and sadness are sometimes evident. Students are struggling more at school, said Jacob Valdez, a Lehman sophomore who knew the two students who died. This may happen, he added, because “everyone is just angry.”

The excitement is not limited to middle and high school students. It’s become all too real for parents of elementary school kids, too, since the DEA warned the public in August about fentanyl-laced pills that look like brightly colored candy. The Hays School District is also putting up warning posters aimed at younger students.

Jillian Brown of Kyle said she is worried about her daughters Vivian, 5, and Scarlett, 7. “We told them some scary things were going on, people were getting very sick and dying from what they thought was candy or medicine,” Brown said. “We use the word ‘poison,’ as in Snow White biting the apple.”

But the conversation must continue, Brown said, because the day after she spoke to her daughters, “some of the little kids on the bus gave them a piece of candy and they ate it.”

Likewise, Kyle resident April Munson, a former elementary school teacher, found it “gut-wrenching.” He showed his 9-year-old son, Ethan, pictures of multicolored “rainbow fentanyl” pills. “It’s a difficult conversation, but the difficult conversations are often the most important ones,” he said. “And, really, you can’t afford to have an elephant in your room.”

Even as parents and school officials try to prevent fentanyl from striking again, another reality check arrives.

Last year, the school district began providing the overdose reversal drug naloxone, also known as Narcan, in every school. So far this semester, despite all the community has gone through, it has been used to save four more students, Savoy said. In one case, Savoy said, first responders had to use three doses to revive a student — fentanyl “that was strong,” he said.

One photo shows rows of painted shirts above Lehman High's health care department.
Student artwork is on display at Lehman High School in Kyle, Texas, in front of its health care department.(Colin DeGuzman/KHN)

Related topics

Contact us Submit a story tip

Leave a Reply

Your email address will not be published.